Delaware, 2003

Flood in Delaware, March 20 to 21, 2003

March 20 to 21, 2003 · NWS PHI · 1 event in 1 county or zone

A slow moving low pressure system and a deep southerly flow from the Gulf of Mexico produced heavy rain during the second half of the day on the 20th across New Castle County. Soil conditions remained moist due the combination of above normal precipitation and snow melt earlier in the month.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A slow moving low pressure system and a deep southerly flow from the Gulf of Mexico produced heavy rain during the second half of the day on the 20th across New Castle County. Soil conditions remained moist due the combination of above normal precipitation and snow melt earlier in the month. The combination produced flooding along the Christina River on the 20th and 21st. The Christina River at Coochs Bridge was above its 9 foot flood stage from 531 p.m. EST on the 20th through 338 a.m. EST on the 21st. It crested at 11.41 feet at 945 p.m. EST on the 20th. Storm totals included 2.32 inches in Wilmington, 2.09 inches in Newark and 1.96 inches at the New Castle County Airport. The low pressure system moved from Oklahoma the morning of the 19th, to Missouri the morning of the 20th and into the Great Lakes the morning of the 21st. Its associated warm front moved from the Gulf Coast States the morning of the 20th into New Jersey and Pennsylvania the morning of the 21st. The heavy rain preceded this feature.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Mar 20, 4:45 PM EST, 46 minutes earlier.

Area forecast discussion, Mar 20, 4:45 PM EST, 46 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
445 PM EST THU MAR 20 2003

WE/RE GOING TO UPDATE THE MARINE TO PUT SCA IN THE WHOLE DE BAY.
SHIP JOHN SHOAL NOW CLEARLY IN SCA CRIT.

TFG

PREV AFD*****************************************************

RAIN...HEAVY AT TIMES...AND PSBL CONVECTION WILL OCCUR OVER
THE FA UNTIL AROUND MIDNIGHT. EXPECT PCPN TO END BY 1 OR 2 AM.
FLOOD WATCH WILL REMAIN IN EFFECT THROUGH TONIGHT.

WILL LEAVE COASTAL FLOOD WARNING UP THROUGH THIS EVENINGS HIGH
TIDE CYCLE. EXPECT MINOR FLOODING ALONG THE NJ OCEANFRONT...WITH
AREAS OF MODERATE ON THE BACK BAYS.

NEXT PROBLEM WILL BE FRI AFTN AND EVNG AHEAD OF THE FRONTAL
SYSTEM MOVING IN FROM THE WEST. TSTMS ARE EXPECTED TO DEVELOP.
SOME MAY APPROACH SEVERE...ESPECIALLY SRN PORTIONS.

ONCE FRONT MOVES ACROSS...PCPN WILL END BY MIDNIGHT AND SKIES
WILL BEGIN TO CLEAR. SATURDAY WILL SEE SUNNY TO PARTLY SUNNY
SKIES WITH RELATIVELY MILD TEMPS.

.PHI...
DE...FLOOD WATCH THROUGH TONIGHT FOR ZONES DEZ001>003.

MD...FLOOD WATCH THROUGH TONIGHT FOR ZONES MDZ008...MDZ012...
MDZ015...MDZ019>020.

NJ...COASTAL FLOOD WARNING THROUGH THIS EVENING FOR ZONES
NJZ012>014...NJZ020...NJZ022>027.

FLOOD WATCH THROUGH TONIGHT FOR ZONES NJZ001...NJZ007>010...
NJZ012>013...NJZ015>023...NJZ027.

PA...FLOOD WATCH THROUGH TONIGHT FOR ZONES PAZ054>055...
PAZ060>062...PAZ067>071.

MARINE...SCA ON THE OCEAN AND DE BAY.

RPW
Hazardous weather outlook, Mar 20, 6:00 AM EST, 11 hours 31 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-201200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
600 AM EST THU MAR 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND
NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY

SOME FREEZING RAIN WILL OCCUR THIS MORNING...MAINLY OVER HIGHER
ELEVATIONS OF CARBON AND MONROE COUNTIES IN PENNSYLVANIA AND SUSSEX
COUNTY IN NEW JERSEY. A WINTER WEATHER ADVISORY IS IN EFFECT.

MINOR TO MODERATE COASTAL FLOODING IS POSSIBLE AROUND THE TIME OF
HIGH TIDE THIS MORNING AND AGAIN THIS EVENING ALONG THE JERSEY
SHORE...ESPECIALLY IN THE BACK BAYS.  A COASTAL FLOOD WARNING
REMAINS IN EFFECT FOR THE JERSEY SHORE.

HEAVY RAINS OF ONE TO TWO INCHES ARE EXPECTED THIS AFTERNOON AND
TONIGHT OVER THE ENTIRE AREA. THIS RAIN ALONG WITH MELTING SNOW MAY
CAUSE FLOODING ALONG RIVERS AND STREAMS.  A FLOOD WATCH REMAINS IN
EFFECT FOR INLAND AREAS.

.DAYS TWO THROUGH SEVEN...

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP FRIDAY AFTERNOON
AND EVENING.  SOME STORMS COULD CONTAIN LARGE HAIL AND DAMAGING
WINDS...ESPECIALLY OVER THE DELMARVA AND SOUTHERN NEW JERSEY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION COULD BE NEEDED FRIDAY AFTERNOON OR EVENING.

AMC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, New Castle

When
March 20, 5:31 PM EST to March 21, 3:38 AM EST
Where
New Castle forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.578, -75.639 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2003Every state in 2003This day in weather historyWarnings in Delaware, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5352517.